If you have a child with ADHD who is taking medication you may already be familiar with the term rebounding. Rebounding occurs when the ADHD medication starts wearing off. Your child can become moody, agitated, depressed, or bouncing from the walls. This is a common problem when dealing with ADHD medications. If your child is rebounding, don’t panic, there are things that can be done to help lessen the problem.
Seeing a child with ADHD rebound can be very scary. They can go from happy and sweet to looking like something from the exorcist. You just wait to see their head spinning around. If you child is rebounding after taking ADHD medication it is extremely important to talk to their doctor. Your child does not like this anymore than you do.
Some children taking ADHD medication may need an extra, smaller dose of the medication when it is time for the medication to begin wearing off. This helps stop the rebounding effect. Some children will require a change in medicine. There are several different ADHD medications. While one may cause the rebounding, another may be the perfect fit for your child.
Some ADHD children may require a mood stabilizer to help with the rebound effect. The mood stabilizer will help to counter react the aggression and agitation. Taking it around the time you notice the rebound effect occurring can make life more peaceful for both your child and yourself.
My daughter takes an ADHD medication and has the rebounding effect. She becomes agitated, aggressive, and hateful when her medicine begins wearing off. We thought the medication was not going to be a fit for my daughter, but her doctor suggested we change the time when she gets her mood stabilizer to when the medication was wearing off. The first day we tried his suggestion we noticed a huge difference.
She can still have some moodiness when the ADHD medication is leaving her system, but nothing like before. Allowing her to go to her room and have some alone time seems to help with the remaining moodiness.
Don’t lock yourself in your room if your child begins rebounding while on ADHD medication. Talk to your child’s doctor and together you will find a fix to the rebounding effect. Also, don’t wait thinking it will get better after some time. That is not normally the case, as long as the child is taking the medication the rebounding will continue without some form of intervention.